Tennessee, 2025

Hail and Damaging Winds in Tennessee, June 17, 2025

June 17, 2025 · NWS MRX · 4 events in 2 counties and zones

A broad longwave trough, coupled with an extremely moist atmospheric environment, led to an instance of severe hail and a few instances of high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A broad longwave trough, coupled with an extremely moist atmospheric environment, led to an instance of severe hail and a few instances of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 6:10 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 17, 6:10 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
710 PM EDT Tue Jun 17 2025

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 222 PM EDT Tue Jun 17 2025

Key Messages:

1. Scattered showers and a few thunderstorms continue through
Wednesday.

2. Heavy rain rates can result in quick minor flooding issue and
hydroplaning concerns.

Discussion:

Broad longwave upper-level troughing continues across the
Mississippi Valley with scattered convection across the Tennessee
Valley through the Southern Appalachians. A subtle shortwave/MCV
will progress eastward through the upper-level flow with increased
convective chances this evening into the early overnight hours. As
this moves east of our region overnight, a decrease in convection
is anticipated on Wednesday morning.

Additional widespread scattered convection is expected by
Wednesday afternoon with the upper-level troughing and subtle MCV
features moving across the region. PW values remain high, near 2.0
inches. This will favor some heavy rainfall rates resulting in
flooding of low-lying and flood prone locations. Drivers should be
aware that heavy rain rates will increase the risk of hydroplaning
due to the very heavy downpours. The relatively unimpressive low-
level lapse rates and saturated atmospheric profiles will limit
the downburst risk, even has MLCAPE values are around 1500 J/Kg
this afternoon. A few strong wind gusts will be possible, but the
main risk will be frequent lightning and the very heavy rain
rates.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 222 PM EDT Tue Jun 17 2025

Key Messages:

1. Frontal passage brings drier air by Thursday night.

2. Dry on Friday through the weekend.

3. Warming trend this weekend into next week with above normal
temperatures.

Discussion:

Upper-level trough shifts east by Thursday evening with widespread
showers and thunderstorms expected during the day on Thursday.
Severe risk will be low, but a risk of some strong winds will be
possible. Heavy rain rates continue to be one of the primary risks
with PW values around 2.0 inches.

Subsidence and drier air arrives behind this front with dry
weather Friday and into the weekend. As a 597 dam upper-level
500mb ridge begins to build in this weekend, we'll see a warming
trend with temperatures rising into the low to mid 90s across much
of the area by Sunday and into early next week. Heat index values
of 100F to 105F are expected Sunday through early next week across
the Tennessee Valley between Knoxville and Chattanooga. With the
large ridge, probabilities of precipitation is very low with only
about 10 to 20 percent chances of isolated pulse showers or
thunderstorms across the higher elevations early next week. Most
areas remain dry.

With this being the first heat wave of the year, it's important
for people to practice heat safety. Stay hydrated, take frequent
breaks in the shade or air conditioning, avoid strenuous
activities during the hottest hours of the afternoon, and never
leave people or pets in unattended hot cars. Look before you lock.

&&

.AVIATION...
(00Z TAFS)
Issued at 701 PM EDT Tue Jun 17 2025

Will be showers and thunderstorms around at times, and timing at
any given terminal is challenging outside of the first few hours
of the period. Will include tempo groups for possible showers and
MVFR conditions in fog/low cigs later tonight, and prob30 thunder
groups at all sites in the afternoon tomorrow during the period
that looks most likely to see a thunderstorm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  87  71  85 /  60  60  40  90
Knoxville McGhee Tyson Airport, TN  71  86  71  83 /  70  60  40  90
Oak Ridge, TN                       69  85  70  83 /  70  60  40  90
Tri Cities Airport, TN              67  84  67  83 /  60  60  20  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....JB
AVIATION...
Hazardous weather outlook, Jun 17, 1:18 PM EST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
218 PM EDT Tue Jun 17 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
218 PM EDT Tue Jun 17 2025 /118 PM CDT Tue Jun 17 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon
and evening. Some storms may produce locally heavy rainfall rates and
gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily showers and storms are expected during the afternoon Wednesday
and Thursday. A few storms could produce strong winds, along with
isolated flooding due to heavy downpours.

A frontal boundary will move across the region Thursday, possibly
producing a line of storms. Isolated severe storms are possible
during the afternoon and early evening hours with the main concern
being damaging winds and locally heavy rainfall.

Temperatures will warm over the weekend. Heat index values
exceeding 100 degrees will be possible generally along and south
of I-40 over the weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time. Reports of flooding
or storm damage is appreciated.

In the hours before

Special weather statement, Jun 17, 6:11 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
711 PM EDT Tue Jun 17 2025

TNZ069-071-073-172345-
Knox TN-North Sevier TN-NW Blount TN-
711 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KNOX...NORTHERN
BLOUNT AND WEST CENTRAL SEVIER COUNTIES THROUGH 745 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Greenback, Friendsville, Walland, and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3563 8415 3565 8413 3566 8413 3567 8416
      3570 8416 3571 8417 3597 8393 3585 8362
      3557 8405
TIME...MOT...LOC 2311Z 219DEG 31KT 3569 8407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Jun 17, 6:31 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
731 PM EDT Tue Jun 17 2025

TNZ040>043-180015-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
731 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COCKE AND
SOUTHEASTERN GREENE COUNTIES THROUGH 815 PM EDT...

At 731 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Smoky Mountains-Big Creek, or 10 miles southeast
of Newport, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caney Branch, Del Rio, Cedar Creek, and Round Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3584 8313 3613 8293 3604 8269 3600 8278
      3598 8279 3597 8277 3592 8282 3595 8285
      3595 8290 3593 8290 3593 8292 3588 8290
      3587 8292 3586 8292 3579 8305
TIME...MOT...LOC 2331Z 220DEG 19KT 3587 8304

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

27
Special weather statement, Jun 17, 6:38 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
738 PM EDT Tue Jun 17 2025

TNZ037-038-069-070-180015-
Jefferson TN-Union TN-Grainger TN-Knox TN-
738 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN KNOX...NORTHWESTERN
JEFFERSON...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES
THROUGH 815 PM EDT...

At 725 PM EDT, the Knoxville McGhee Tyson Airport reported a strong
thunderstorm, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Knoxville McGhee Tyson ASOS.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Maynardville, Plainview, Strawberry Plains, Halls, Blaine,
Luttrell, Rose Hill, Buffalo Springs, and House Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to water ponding on roadways. Do not drive your vehicle through
flooded roadways, slow down to prevent hydroplaning.

&&

LAT...LON 3588 8395 3587 8396 3592 8406 3632 8381
      3624 8347 3585 8391
TIME...MOT...LOC 2336Z 215DEG 35KT 3598 8391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Jun 17, 7:06 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT Tue Jun 17 2025

TNZ042>044-180045-
Washington TN-Northwest Greene TN-Southeast Greene TN-
806 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WASHINGTON AND
CENTRAL GREENE COUNTIES THROUGH 845 PM EDT...

At 804 PM EDT, Doppler radar was tracking a strong thunderstorm
west of Camp Creek, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greeneville, Tusculum, Mosheim, Baileyton, Chucky, Limestone, Camp
Creek, and Davy Crockett Birthplace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3601 8282 3608 8296 3634 8283 3623 8255
TIME...MOT...LOC 0004Z 212DEG 19KT 3611 8285

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

27
Special weather statement, Jun 17, 7:34 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
834 PM EDT Tue Jun 17 2025

TNZ016-017-042-044-VAZ005-180115-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-Scott VA-
834 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN...NORTHEASTERN
HAWKINS...NORTHWESTERN WASHINGTON...NORTHEASTERN GREENE AND SOUTH
CENTRAL SCOTT COUNTIES THROUGH 915 PM EDT...

At 834 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Tusculum, or 13 miles northeast of Greeneville, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson City, Kingsport, Gate City, Weber City, Gray, Spurgeon,
Colonial Heights, Oak Grove, Church Hill, and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3621 8263 3629 8287 3668 8273 3656 8232
TIME...MOT...LOC 0034Z 206DEG 29KT 3634 8272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

27
Special weather statement, Jun 17, 7:48 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
848 PM EDT Tue Jun 17 2025

TNZ015-016-042-VAZ005-180130-
Northwest Greene TN-Hancock TN-Hawkins TN-Scott VA-
848 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAWKINS...NORTHEASTERN
HANCOCK AND SOUTHWESTERN SCOTT COUNTIES THROUGH 930 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rogersville, Gate City, Surgoinsville, Church Hill, Mount Carmel,
Baileyton, Clinchport, Okolona, Kepler, and McCloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3664 8259 3626 8290 3636 8311 3669 8292
      3671 8289 3672 8286
TIME...MOT...LOC 0048Z 211DEG 30KT 3638 8295

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

27

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hawkins

When
June 17, 8:08 PM EST
Where
Hawkins County, 2.16 mi NW of New Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.540, -82.780

Thunderstorm Wind, Hawkins

When
June 17, 8:12 PM EST
Where
Hawkins County, 1.67 mi E of Mc Pheeter Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.480, -82.690

A 1-3 inch diameter tree branch was broken off its tree by severe thunderstorm wind gusts.

Thunderstorm Wind, Hawkins

When
June 17, 8:15 PM EST
Where
Hawkins County, 0.35 mi ENE of Church Hill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.522, -82.714

Three large trees were felled by severe thunderstorm wind gusts near Church Hill.

Thunderstorm Wind, Sullivan

When
June 17, 8:27 PM EST
Where
Sullivan County, 0.89 mi SE of Galloway Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.460, -82.270

Several trees were felled by powerful thunderstorm wind gusts. At 9:13 PM EDT, the Tri-Cities Regional Airport recorded a 54 mph gust during the storm passage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274433, 1274435, 1274436, 1274434.